FDA cuts acetaminophen dose in prescription painkillers by half

acetaminophen overdose

The FDA has limited the amount of acetaminophen allowed in prescription drugs in an effort to cut down on liver damage. Image: CC chispita_666/Flickr

Acetaminophen is a common ingredient in prescription and over-the-counter pain medications. Acetaminophen can be poisonous, and an overdose can seriously damage the liver. To halt a rising occurrence of acetaminophen overdose, the Food and Drug Administration has ordered drug companies to cut the amount of acetaminophen used in prescription medications.

OTC acetaminophen drugs escape ruling

Acetaminophen is the active ingredient in widely prescribed painkillers such as Percoset, Vicodin, oxycodone and Tylenol with codeine. Thursday the FDA announced it will limit the amount of acetaminophen in those and other prescription painkillers to 350 milligrams for each capsule or tablet. Currently, said painkillers can pack as much as 750 milligrams of acetaminophen. The FDA said lower levels of acetaminophen won’t make the drugs less effective. Pharmaceutical companies will have three years to comply with the FDA ruling. Over-the-counter medications such as Sudafed and Nyquil, which can deliver up to 500 milligrams of acetaminophen per dose, aren’t affected by the new action.

Avoiding an acetaminophen overdose

Doctors wrote about 200 million prescriptions for drugs containing acetaminophen in 2008. Acetaminophen is linked to about 800 cases of liver damage every year in the U.S. The FDA said the most severe cases of liver damage occur when people take more than the prescribed dose of an acetaminophen drug in a 24-hour period. Another trap people fall into is taking more than one OTC acetaminophen drug at a time. For example, someone with a bad cold may load up on Sudafed and take Tylenol, in which the main ingredient is acetaminophen, along with it. Mixing powerful prescription drugs such as Vicodin with alcohol can also be dangerous.

Acetaminophen overdose symptoms

Overdosing on a combination of acetaminophen drugs causes about half the cases of acetaminophen-related liver failure in the U.S.   Acetaminophen overdose symptoms include nausea, vomiting, sweating, diarrhea and loss of appetite. Those symptoms may go away in 24 hours, but then liver damage sets in. Emergency treatment is essential in the event of an acetaminophen overdose. An acetaminophen antidote called acetylcysteine, administered early enough, can prevent death or the need for a liver transplant.


Washington Post

Business Week

eMed TV


Other recent posts by bryanh